A woman is looking up at various shapes - circles, squiggles, lines - floating around her.

Managing Post-Injection Eye Floaters

Recently we had a question from one of our great community members regarding floaters after an anti-VEGF injection. Most of us who get the injections have floaters lasting anywhere from a few hours to a few weeks. Many seniors have floaters even without any injections, just as part of aging.

Temporary floaters after receiving an injection

My experience with floaters comes from about four years of anti-VEGF injections. I have received Avastin from the start, and it has helped maintain my sight. Most times, I will have what looks like a single, round black sequin with a small white centre. It gradually shrinks so that by the next day, it will have become just a very few small specks.

Calling the doctor to check for retinal detachment

Another cause of my floaters happened about two years ago when I had the symptoms of posterior vitreous detachment or PVD.  A flicker of flashing lights in the corner of one eye, which lasted barely a second, followed by a few fuzzy threads and cobwebs in that same area.

A call to my eye doctor suggested it was probably posterior vitreous detachment, a common occurrence in old age. About one-quarter of people have some vitreous shrinkage with floaters by their 60s; that rises to about two-thirds of 80-year-olds.

To make sure this wasn’t the beginning of a retinal detachment or tear, he called me in for a check. Some symptoms of a retinal detachment are a sudden onset of floaters, or flashes of light, or even a curtain across your vision. A detached retina is a medical emergency that requires immediate treatment to prevent permanent vision loss.1

Floaters began to settle

But back to my floaters. Those threads and squiggles from the PVD have slowly settled down to just barely noticeable in my peripheral vision when I look at the sky or my computer with a light background.

A bit of floater trivia I recently discovered: The floaters we see are not the actual bits of debris, clumps of the vitreous, or even the injected medication, but the shadows which they cast on the retina.

Treatment options for floaters

Until recently, the only treatment for intrusive floaters was surgery. A vitrectomy, which removes the vitreous from your eye and replaces it with a sterile saline solution. But this is a procedure where the risk may outweigh the benefits and is only done in severe cases.

YAG laser vitreolysis

A newer treatment is YAG laser vitreolysis, which is still in its infancy in medical timelines. This, too comes with risks that may outweigh the rewards. It also isn’t suitable for all types of floaters. As an example, those with soft borders aren’t good candidates. Most doctors still prefer to wait until the brain will hopefully adapt to them, and we wouldn’t notice them. They do tend to settle below the field of vision.

Giving it time

I’m sorry to say there is no natural treatment available that can help make floaters dissolve, except time. But even time isn’t perfect. The only thing I’ve found helps after an injection is to invert the colours when reading or working on my iPad. Using white letters on a black background makes the floaters almost magically disappear.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MacularDegeneration.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.